It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-30-2012, 07:38 AM   #1
    Danomight
    Newbie
    (male)
     
    Danomight's Avatar
     
    Join Date: May 2012
    Location: PA
    Posts: 2
    Danomight HB User
    Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

    About two years ago I started to develop symptoms of anxiety and depression. My doctors put me on the antianxiety med Lexapro for a month but it didn't help me at all. Over the last two years I started noticing new symptoms - extreme fatigue, weight gain (about 30 lbs in several months), and thinning of my hair. I'm also really sensitive to cold - like if someone has the AC on in my office my hands can get so cold that I can barely type.

    I finally went to the doctor again earlier this month and she had me go in to have my TSH tested. She called my 4.9 TSH level 'borderline high' and started me on 25 micrograms of Synthroid for hypothyroidism.

    I've been on that dosage of Synthroid for a little more than two weeks now. The first week I actually felt slightly better - a little more energy and a better mood. I also lost about 5 lbs. Then the second week I felt even worse than before. My fatigue has gotten so bad that I can barely function at work. I get 7-8 hrs of sleep a night, eat fairly well, and work in an active job environment. What's going on here? Is my body already adjusted to the low starting dosage? I called my doctor today and left her a message - hopefully she gets back to me soon. When she gave me my prescription she said to stay on 25 MCG for 8 weeks and then get my TSH tested again. I cannot live like this for another six weeks.

    I'm feeling extremely frustrated because these symptoms have been dictating how I've been living my life for the past few years and just when it seems like I'm going to be ok I start feeling even worse.

    Other info: My mom is on 75 MCG of Synthroid for hypothyroidism and my younger brother is taking medication for Graves Disease (hyperthyroidism).

    I take my Synthroid at 6 AM every morning on an empty stomach with a large glass of water, then go back to sleep and wake up again at 7 AM to start my day. Would it be better if I took it at night before going to sleep?

     
    Sponsors Lightbulb
       
    Old 05-30-2012, 08:53 AM   #2
    FinnMaid
    Senior Veteran
    (female)
     
    FinnMaid's Avatar
     
    Join Date: Aug 2007
    Location: Finland
    Posts: 3,354
    FinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB User
    Re: Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

    Hello Welcome to Thyroid Board
    Quote:
    Originally Posted by Danomight View Post
    Would it be better if I took it at night before going to sleep?
    It could be better but 25 mcgs is a small dose so it's not surprising you're feeling worse right now. As you start taking thyroid supplement your TSH comes down which means your thyroid works less. 25 mcgs may not be enough to make up for that. Any chance you could get tested after 6 weeks? When you have your labs taken ask to have FT4 and FT3 tested too so you'd know how much of your actual thyroid hormones are available for use - you can't adjust medication based on TSH alone.

     
    The Following User Says Thank You to FinnMaid For This Useful Post:
    Danomight (05-30-2012)
    Old 05-30-2012, 09:09 AM   #3
    Danomight
    Newbie
    (male)
     
    Danomight's Avatar
     
    Join Date: May 2012
    Location: PA
    Posts: 2
    Danomight HB User
    Re: Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

    Quote:
    Originally Posted by FinnMaid View Post
    Hello Welcome to Thyroid Board It could be better but 25 mcgs is a small dose so it's not surprising you're feeling worse right now. As you start taking thyroid supplement your TSH comes down which means your thyroid works less. 25 mcgs may not be enough to make up for that. Any chance you could get tested after 6 weeks? When you have your labs taken ask to have FT4 and FT3 tested too so you'd know how much of your actual thyroid hormones are available for use - you can't adjust medication based on TSH alone.
    Thanks for the response! So you're saying that the Synthroid is knocking down my TSH, causing my body to produce less thyroid hormone by itself and that the 25 MCG isn't enough to even keep my thyroid levels from dropping. That makes sense but I don't think my doctor is reading it that way. She called me back just now and said that she can't increase my dosage until the 8 weeks are up and that my TSH wasn't high enough to indicate that I would be this tired. She still wants me to wait another six weeks to get my bloodwork done again. She thinks my anxiety is more to blame for my fatigue and wants to start me on Prozac.

    Is there anything I can do in the mean time to give myself more energy? Will the 25 MCG dosage eventually build up in my body to the point that I don't feel this tired or will that only happen if I get my dosage increased?

     
    Old 05-30-2012, 09:17 AM   #4
    FinnMaid
    Senior Veteran
    (female)
     
    FinnMaid's Avatar
     
    Join Date: Aug 2007
    Location: Finland
    Posts: 3,354
    FinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB UserFinnMaid HB User
    Re: Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

    Your TSH level has nothing to do with your symptoms, it's those actual hormones (T4 and T3) and how much they've dropped from Your healthy level that count. Some people do feel at least some relief on a low dose when given a bit more time. If your doctor is a "TSH watcher" I think you need to find another one.

     
    Old 05-30-2012, 09:34 AM   #5
    midwest1
    Senior Veteran
    (female)
     
    Join Date: Jan 2003
    Location: Missouri, USA
    Posts: 12,925
    midwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB Usermidwest1 HB User
    Re: Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

    The new bloodwork could actually be done in another 6 weeks and be perfectly accurate. There's no law that it has to be 8 weeks. Such rigidity on the part of an MD is concerning. But you do need to wait it out at least 6 weeks before increasing the dose. It's part and parcel of hypoT treatment.

    It's very common at the onset of treatment for symptoms to get worse or for new ones to appear. Doctors never tell us that, because it's just one of the many facts they often don't know about hypoT.

    In addition, 25 mcgs is considered by knowledgeable thyroid MDs to be a "non-dose"... As FinnMaid explained... It's just enough to reduce TSH without increasing the actual thyroid hormone levels. Fifty mcgs is considered the lowest true, therapeutic dose; but even that is too little for most patients.

    If that MD doesn't shape up, you will probably do better to find another who's more cooperative.
    __________________
    "We can complain because rose bushes have thorns, or rejoice because thorn bushes have roses." Abraham Lincoln
    ~~~~~~~~~~~~~~~~~~~~~~~~

     
    Old 05-30-2012, 06:57 PM   #6
    Heckofagal
    Senior Veteran
    (female)
     
    Join Date: Feb 2007
    Location: St.Lous
    Posts: 502
    Heckofagal HB UserHeckofagal HB UserHeckofagal HB UserHeckofagal HB UserHeckofagal HB User
    Re: Started On Synthroid 2 Wks Ago - Now I'm MORE Tired??

    You've been given good advise here Dano. It is a very slow process but you also need a dr that understands and will work with you. I also wanted to let you know that I have issues with anxiety when I am hypo as well. It sucks, but it does get better.

     
    Closed Thread

    Tags
    fatigue, hypothyroidism, synthroid



    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 12:57 AM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!